If you suffer from high blood pressure, you may have been prescribed a drug called a “statin” to help lower your blood pressure to a healthy level. However, more and more evidence is surfacing regarding the many side effects statins may have on your overall health. Here’s one more: eye disorders. If you are currently taking a statin, keep reading for more information on this potentially dangerous side effect.
What are Statins?
Statin is a collective name for a class of drugs that is used to reduce levels of cholesterol in people who suffer from cardiovascular, or heart-related, diseases. Your body produces a certain enzyme that prevents the absorption of Low Density Lipoproteins (LDLs) from the bloodstream, and this can dramatically raise the risk of cardiovascular complications in a person. Statins work by inhibiting the action of this enzyme, allowing LDL receptors to attract and bind statins and thus removing them from the bloodstream and lowering a person’s risk of developing heart conditions. The overall end result of statin use is a lowering of cholesterol levels in the blood.
While statins are effective at lowering blood cholesterol levels in patients with high risk of developing cardiovascular conditions, it is rarely recommended for treatment unless that person has first tried to lower blood cholesterol levels through diet and lifestyle changes. Some doctors may recommend that a patient first try eliminating foods that are high in fat and cholesterol from their diet, and also to incorporate regular exercise into their lifestyles. As most working adults usually neglect exercise as part of their daily lives, such a measure often works to lower blood cholesterol levels significantly.
However, other doctors may too quickly prescribe the use of statins without suggesting or turning to such lifestyle changes first.
Studies have shown that some patients may suffer from eye disorders related to statin use. Some of the side effects include double vision, drooping of the upper eyelid, and some loss of the full range of motion in the eyes.
Patients who suffered these symptoms, and whose data was included in a recent study were all on dosages of statin that were well within the prescribed dosage levels as recommended by the manufacturer. When use of the drug ceased, the symptoms disappeared. Researchers were unable to give even a rough estimate of the recovery time required after cessation of statin use, however, as the time required varied widely from one patient to the next.
Statins have also been known to cause skeletal muscle disorders in some patients. And, while eye disorders related to statin use are not well documented, skeletal muscle disorders have been the subject of greater study. Most scientists believe that the eye disorders are simply due to the statins having an effect on the extraocular muscles.
More extensive studies into the side effects of statins have been called for, as many doctors are alarmed by the growing incidence of side effects due to statin use. While the current known side effects are considered to be rare, there is no telling what further investigation might reveal about other potential side effects. Also, side effects relating to vision are extremely dangerous, and the last thing that any doctor would want is to have his or her patient lose their eyesight because of a cholesterol medication.
If you’re concerned about the side effects of taking statins, visit with your doctor or other healthcare provider to determine if there are alternative options to lowering your cholesterol.…